Rx for Readers

I would like to know if omega 3 (fish oil) capsules can cause the liver to become too fatty.

By
November 9, 2006 11:26
3 minute read.

I would like to know if omega 3 (fish oil) capsules can cause the liver to become too fatty. I have a friend to whom I suggested taking omega 3, which is recommended for lowering fat levels in the blood. She was feeling very weak and learned from a blood test that her liver was high in fat. She stopped taking the capsules immediately, and the fat level in her liver dropped. She feels fine now. I am 59 years old, and I take omega 3 upon recommendation of my doctor to lower my triglyceride level. It has done this, but I worry if it will cause fatty liver. There are so many different strengths of EPA in the capsules and so many different brands in the stores. How does one know what is best? And can someone taking beta blockers for the heart take omega 3? E.I.N., Ramat Gan Prof. Jonathan Halevy, director-general of Jerusalem's Shaare Zedek Medical Center who is also a liver specialist, replies: Fatty acids of the omega 3 group include EPA (eicosapentaenoic acid) and DHA (docosahexaenoic acid), which are found in oily fish such as salmon, tuna and herring. Some research evidence shows that when taken as food supplements, these acids contribute to decreasing the risk of heart disease. There is no record of these supplements causing fatty liver, and I see no connection between your friend's fatty liver (which is, in itself, a common occurrence) and the use of omega 3 tablets. Moreover, you say she felt tired as a result - but fatty liver does not give rise to any symptoms. If you take omega 3, the capsules should be purchased from a pharmacy. You should check that they do not contain more than a total of one gram of the two omega 3 acids (it is advisable to consume the other two grams from fresh sources, such as fish). The use of omega 3 does not interfere with beta blockers. I am a 66-year-old woman with insulin-dependent Type II diabetes. I also suffer from ulcerative colitis, for which I take Raffasal. My other relevant conditions are high blood pressure (for which I take Enaparil and Vasodip) and a statin to lower cholesterol. In spite of all this, I feel very well and control the diabetes most of the time, with the exception of occasional low blood sugar levels (hypoglycemia) caused by not eating enough. Generally my doctors are satisfied. My problem is my ever increasing weight, which is bad for all my conditions, not to mention my morale. I diet constantly; I have tried every diet I've ever heard of. I exercise constantly and am very active. Because of the diabetes, I (almost) never eat cakes, sweets, cookies, desserts or chocolate. All my drinks are diet, my dairy low fat and I never eat anything fried. Therefore low-calorie diets, which the clinic dieticians hand me, are ineffective. I try to keep my portions small and my meal times regular. I am only five feet tall and every pound of this constant weight gain worries me. I have heard that insulin makes it hard to lose weight, but I know many diabetics who use insulin and don't have this problem. What am I doing wrong? What can I do to be the weight that I should be? I have the will power and just need the know how. D.R., Givat Olga Olga Raz, chief clinical dietitian at Tel Aviv Sourasky Medical Center, replies: There is no doubt that injecting insulin has a very substantial effect on your weight. In cases like yours, I work with the patient on lowering the amount of insulin that has to be injected. It doesn't always work, but in many cases we have had very good results. The fact that you complain about hypoglycemia makes me think that you can decrease your insulin, while monitoring your glucose levels. This can help you to start losing weight. The moment it happens, you'll probably need less and less insulin. You cannot be 100 percent sure it will work, but it is worth trying. You need an individualized nutritional program in accordance to your blood tests, so I cannot give you general advice via e-mail. Go to a clinical dietitian who specializes in diabetic patients. Rx For Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx For Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527 or e-mail it to jsiegel@jpost.com, giving your initials, age and residence.


Related Content

[illustrative photo]
September 24, 2011
Diabetes may significantly increase risk of dementia

By UNIVERSITY OF MICHIGAN HEALTH SYSTEM